Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX

May 8, 2016Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2016, 2:54 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 2:54 PM CDT (19:54 UTC)
Expired
May 8, 2016, 3:19 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS54 KMAF 081954
SVRMAF
TXC173-383-082030-
/O.NEW.KMAF.SV.W.0038.160508T1954Z-160508T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REAGAN COUNTY IN WESTERN TEXAS...
  SOUTHEASTERN GLASSCOCK COUNTY IN WESTERN TEXAS...

* UNTIL 330 PM CDT

* AT 254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF STILES...OR 21 MILES NORTH OF BIG LAKE...MOVING NORTHEAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTH REAGAN FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3135 10147 3160 10163 3183 10127 3141 10127
TIME...MOT...LOC 1954Z 241DEG 35KT 3150 10144 

HAIL...1.00IN
WIND...60MPH
 
$$

49
2 follow-up statements
950 
WWUS54 KMAF 082013
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SUN MAY 8 2016

TXC173-383-082030-
/O.CON.KMAF.SV.W.0038.000000T0000Z-160508T2030Z/
REAGAN TX-GLASSCOCK TX-
313 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES...

AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTHEAST
OF SAINT LAWRENCE...OR 23 MILES SOUTHWEST OF STERLING CITY...MOVING
NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3146 10139 3170 10141 3183 10127 3147 10127
TIME...MOT...LOC 2013Z 241DEG 35KT 3159 10125 

HAIL...1.00IN
WIND...60MPH
 
$$

82
995 
WWUS54 KMAF 082019
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT SUN MAY 8 2016

TXC173-383-082028-
/O.CAN.KMAF.SV.W.0038.000000T0000Z-160508T2030Z/
REAGAN TX-GLASSCOCK TX-
319 PM CDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REAGAN AND
SOUTHEASTERN GLASSCOCK COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3146 10139 3170 10141 3183 10127 3147 10127
TIME...MOT...LOC 2016Z 241DEG 35KT 3161 10120 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:45 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
145 PM CDT SUN MAY 8 2016

.DISCUSSION...

A dryline is mixing eastward over the forecast area this afternoon
due to southwesterly winds ahead of an upper low centered over the
central Rockies.  Progs are taking the dryline to the eastern fringe
of the forecast area by late this afternoon, but it will trail
southwestward across the Lower Trans Pecos and perhaps the Big Bend
region.  We could see widely scattered thunderstorms develop along
the dryline this afternoon, although mid level support still appears
lacking as in the previous couple of days.  However, the base of the
upper low will move over the region tonight, with height falls
aiding the dryline backing to near the New Mexico stateline this
evening, before pushing back eastward late tonight.  There could be
thunderstorm development on the retreating dryline since it appears
we may actually have some mid level support for storms to develop.
Any storms that develop this afternoon or tonight could be severe
considering there will be plenty of instability along and east of
the dryline, mi level lapse rates will be steep, and convection will
be organized due to shear on the order of 50-60kt.

The dryline will blow east of the region Monday with gusty west
winds affecting the entire forecast area.  Thunderstorms will not be
possible on Monday, but fire weather will still be a concern.
Temperatures will be slightly above normal Monday afternoon, but
will rise well above normal Tuesday and Wednesday under westerly
flow aloft.  An upper trough traversing the northern/central U.S.
Plains through midweek could send a cold front into the area by
Thursday and cool temperatures near or below normal, in addition to
bringing a chance of rain.  Will keep the PoPs going Wednesday
night and Thursday, but these will hinge upon an MCS forming
northwest of here and dropping along the frontal boundary into the
area.  Although there is decent model agreement for this to occur,
we will see if it holds up in the next few days.  Temperatures will
rebound above normal Friday and into next weekend.  Models indicate
a dirty upper ridge taking up residence over the region Friday
through next weekend with dryline thunderstorms possible each day.
Therefore, will continue to mention at least slight chances of
thunderstorms, but later shifts will definitely have to refine the
locations.

&&

.FIRE WEATHER...

A broad upper trough is beginning to move over the region today with
strong winds at the base of the trough mixing downward toward the
surface.  Winds today will be at least 20 mph across most of the
area with the strongest winds occurring across the higher
elevations, southeast New Mexico plains, and the northern Permian
Basin.  Minimum RH values this afternoon will be at or below 15
percent along and west of a line from Fort Stockton to central parts
of the Permian Basin.  A dryline is expected across the eastern
Permian Basin and Lower Trans Pecos this afternoon and evening with
thunderstorms forming along this line.  Areas to the west of this
line are expected to stay dry, but some weak showers and
thunderstorms may develop as far back as Presidio and the Davis
Mountains. A Red Flag Warning is in effect through early this
evening for the western Permian Basin, southeast New Mexico plains,
the Guadalupe Mountains, the Van Horn Highway 54 Corridor, Reeves
County and the Upper Trans Pecos, the Davis/Apache Mountains, and
the Marfa Plateau.

On Monday, the dryline is expected to push east of the CWA with
almost all areas experiencing minimum RH values of 15 percent or
less.  20 foot wind speeds are expected to be 20 mph or more across
areas generally north and west of the Lower Trans Pecos.  Due to
these conditions, a Fire Weather Watch remains in effect for Monday
afternoon and early evening for the western Permian Basin, southeast
New Mexico plains, the Guadalupe Mountains, the Van Horn Highway 54
Corridor, Reeves County and the Upper Trans Pecos, the
Davis/Apache Mountains, and the Marfa Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  87  60  95 /  30   0   0   0
Carlsbad                       52  86  56  92 /  10   0   0   0
Dryden                         63  94  62  98 /  30   0   0   0
Fort Stockton                  57  87  59  94 /  20   0   0   0
Guadalupe Pass                 51  76  57  82 /  10   0   0   0
Hobbs                          49  83  56  89 /  10   0   0   0
Marfa                          45  79  44  85 /  10   0   0   0
Midland Intl Airport           59  87  60  94 /  30   0   0   0
Odessa                         58  87  62  94 /  20   0   0   0
Wink                           51  89  56  95 /  20   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Monday morning through Monday evening
     for Guadalupe Mountains-Southeast Plains.

TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Ector-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Fire Weather Watch from Monday afternoon through Monday evening
     for Andrews-Davis/Apache Mountains Area-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&

80/67
Hazardous weather outlook, May 8, 12:23 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 PM CDT SUN MAY 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1223 PM CDT SUN MAY 8 2016 /1123 AM MDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS THIS AFTERNOON THROUGH TONIGHT. SOME STORMS
COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE
HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. ALSO HIGH BASED STORMS WILL BE POSSIBLE FARTHER WEST
INTO THE ALPINE...MARATHON...AND MARFA AREAS THAT BE RESULT IN A
FEW DRY LIGHTNING STRIKES AND GUSTY DOWNBURST WINDS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY WEST OF A
LINE FROM NEAR SEMINOLE TO MARFA. A RED FLAG WARNING IS IN EFFECT.

ALSO HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY
WITH GUSTS TO AROUND 60 MPH THROUGH THE PASS AND IN EXPOSED
HIGHER ELEVATIONS. A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP AGAIN ON
MONDAY ALONG AND WEST OF A LINE FROM NEAR SEMINOLE TO MARFA. A
FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATE THIS AFTERNOON
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:36 AM CDTFire Weather WatchMAFAndrews, Ector, Gaines, Loving, Ward, Winkler24 hr
May 8, 4:26 AM CDTHigh Wind WarningMAF18 hr
May 8, 3:26 PM CDTSpecial Weather StatementMAFReagan34 min
May 8, 3:44 PM CDTSpecial Weather StatementMAFUpton46 min
May 8, 4:09 PM CDTAreal Flood AdvisoryMAFPecos, Reagan, Upton2 hr
May 8, 4:37 PM CDTSpecial Weather StatementMAFReagan53 min
May 8, 4:56 PM CDTSpecial Weather StatementMAFUpton49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.